Living with Anaphylaxis

How can I avoid anaphylactic shock?

1.   Minimise your risk 

Be careful not to expose yourself to the allergen.  If you have a food allergy, read labels carefully.

Look for the ‘hidden allergen’ – you can easily recognise a packet of peanuts but may miss the word ‘groundnuts’ on the side of a tin of curry sauce.

Make sure your home is free of the particular allergen.  This is particularly important where a child is at risk.

 

EU laws state that manufacturers must list the following ingredients and their products:

 

  • Cereals containing gluten – wheat, rye, barley, oats, spelt, kamut or their hybridised strains
  • Crustaceans (shellfish)
  • Eggs
  • Fish
  • Peanuts
  • Soybeans
  • Milk (including lactose)
  • Nuts – almond (amygdalus communis L.), hazelnut (corylus avellana), walnut (juglans regia),    cashew (anacardium occidentale)
  • Pecan nut (carya illinoiesis, wangenh, k. koch), brazil nut (bertholletia excelsa), pistachio nut (pistacia vera), macadamia nut and queensland nut (macadamia ternifolia)
  • Celery
  • Mustard
  • Sesame seeds
  • Sulphur dioxide and sulphites – at concentrations of more than 10 mg/kg or 10 mg/litre (SO2)
  • Lupin
  • Molluscs

 

However, the laws do not cover the risk of cross contamination.  You may find it useful to contact the manufacturer about their labelling policy, and ask about possible cross contamination from other products made in the same factory.

 

2.   Be assertive 

Ask for detailed information about foods from manufacturers and restaurants.  The more we ask the more they will understand the importance of accurate, detailed ingredient lists.

 

3.   Be careful in restaurants

Restaurants are not obliged to list ingredients.  Question staff carefully.  You may need to speak with a senior manager or the chef.  Remember that staff may not be fluent in English, or the chef may be especially creative and may like to throw in a handful of something extra for flavour or texture.  You may find it helps to carry a letter that clearly explains how serious your allergy is and what you need to avoid.  When you go on holiday, have this translated into the relevant foreign language before you go.

Read our Tips for Eating Out for further information.


4.   Be alert to all symptoms!

Don’t kid yourself – denying your symptoms is foolish.

 

5.   Make sure you are completely comfortable with your adrenaline pen and how to use it

If you are unsure about it, ask for a different kind of adrenaline pen. Make sure everyone in your family knows how to use it – and when.  Do not be afraid of adrenaline.  The dose you need has very few side effects and these will pass quickly.  Adrenaline was widely used for asthma attacks before newer drugs were developed.  It has been used as a drug for a hundred years and is very reliable and well understood.  In rare cases, if you have heart difficulties or suffer from palpitations, you could have problems.  If you may be affected in this way, please talk to your doctor.

 

6.   Develop a crisis plan for how to handle an emergency

Get your allergist or GP to help.  Write it out for your family and friends – put it on the bulletin board at home, carry one in your pocket.  If a child is the person at risk, make sure their teachers and friends’ parents have a copy – along with the adrenaline.  Make sure everyone knows where the adrenaline is when you go out and when you are at home.

 

7.   Wear a MedicAlert bracelet

A MedicAlert bracelet gives brief details of your condition and a contact number in case more medical information is needed in an emergency.

 

8.   Be open about your allergy problem and its potential consequences with your family, friends and colleagues

 

9.   If your child is at risk, there are steps you can take to help minimise their risk at school.
Please see “Information
for Schools”, which includes an information video  here

 

What should I do if I think I am having an anaphylactic reaction? 

Follow your crisis plan!

Are you showing signs which your doctor says indicate a serious reaction, such as:

  • A marked difficulty in breathing or swallowing?
  • A sudden weakness or floppiness?

If you think the symptoms are serious or becoming serious, inject your adrenaline without delay as your doctor has shown you.

Dial 999 for an ambulance or get someone else to do it.


The information in this site should not be considered in any way whatsoever as medical advice or opinion. Readers must consult with their own doctor to deal directly with their specific circumstances. Products mentioned are not endorsed and are referred to solely as a matter of convenience to the reader.